Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Bouts of urinary incontinence, hyper pigmentation, increased fatigue, shooting pain in thighs. Is it Addison's disease ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
My spouse is having the following symptoms: (1) bouts of urinary incontinence and also loses a small amount of stool sometimes(this is not consistent but seems to come in episodes and then goes away)
(2) hyperpigmentation that gradually increased over past 4 years(especially on forehead and knuckles, cuticles, scars, around eyes), (3)increased fatigue,(4) bouts of shooting pain in thighs that seems to change location meaning sometimes they are in in arms, sometimes thighs, and once occurred in lower leg( these pains last a few days and can get quite painful at times even to the point of him just staying in bed at times. These pains are generally much worse and can arise right after he eats something sweet)

All blood work has been normal including fasting glucose, cbc, chem 7, thyroid. We are getting his cortisol levels and ACTH check next week but the dr is sayng the symptoms are not all consistent with Addisons disease. What else could it be? What should we be looking for in your opinion?
Posted Tue, 22 May 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 2 hours later
Hi,
Thanks for posting your query.
From the perspective of an endocrinologist, your spouse does have some features which are suggestive of Addison's disease like hyperpigmentation and fatigue. Bouts of shooting pain and urinary and bowel incontinence seem to be unrelated problems for which I suggest that you see a concerned specialist like neurologist and gastoenterologist.
Some important clinical features of Addison's include chronic diarrhoea, nausea, vomiting, loss of appetite resulting in weight loss, hyperpigmentation of exposed skin areas and buccal cavity, patchy hypopigmented areas, pallor, extreme weakness, fatigue, and slow, sluggish movement and salt craving.
On biochemical testing, there will be hyponatremia ( low sodium levels) and hyperkalemia high potassium levels).There can be metabolic acidosis (the pH of the blood is below 7.4) as well. ACTH levels will be high with low cortisol levels.
No other endocrine problem presents with the symptom cluster your spouse is suffering from. So from our perspective, Addison's disease is the only possibility. Biochemical testing with ACTH, cortisol, sodium and potassium levels, arterial blood gas analysis and calcium will make the picture clear. If the tests are negative, then the possibility of a non endocrine problem becomes highly probable.
I hope I have addressed your concerns.
Regards
Above answer was peer-reviewed by
 
Follow-up: Bouts of urinary incontinence, hyper pigmentation, increased fatigue, shooting pain in thighs. Is it Addison's disease ? 9 hours later
When I looked up the symptoms, one that was mentioned for Addisons was penetrating pain in extremities. Would this be consistent with Addisons symptoms also or is this inaccurate information?
 
 
Answered by Dr. Rahul Tawde 1 hour later
Hi,

Thanks for writing back.

Vague muscular aches and pains are common in Addison's. Penetrating pain might have been used to describe this sort of pain which is XXXXXXX in muscles, although there is no such specific term as 'penetrating pain' that is described in Addison's.

Shooting pain has a more neurologic basis. This sort of pain wouldn't be caused by Addison's disease.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor